Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 206, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 29, 1998, 10:23 PM CDT for Linn County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 10:23 PM CDT (03:23 UTC)
- Expired
- Jun 29, 1998, 11:10 PM CDT
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Linn County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:23 PM CDT | Hail 1.75 | Mound City, KS | Golfball-size hail was reported during a severe thunderstorm 8 miles north of Mound City and 4 miles east of Centerville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 7:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2102 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 20.8
The text
As transmitted, in the capitals the NWS used until 2016.
712
WUUS1 KMCI 300325 RRA
SVRMCI
KSC107-300410-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
1023 PM CDT MON JUN 29 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LINN COUNTY IN KANSAS
* UNTIL 1110 PM CDT
* AT 1023 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
SEVERE THUNDERSTORM 6 MILES EAST OF CENTERVILLE KS...OR ABOUT 26
MILES SOUTH OF PAOLA...MOVING SOUTHEAST AT 35 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE...
4 MILES SOUTH OF PLEASANTON AT 1040 PM CDT
NEAR PRESCOTT AT 1050 PM CDT
GOLFBALL SIZE HAIL HAS BEEN REPORTED NORTH OF MOUND CITY
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT GOLFBALL SIZE
HAIL...AND WIND GUSTS UP TO 65 MPH. FOR YOUR SAFETY...MOVE
INDOORS...AND STAY AWAY FROM WINDOWS.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:15 PM CDT, 7 hours 8 minutes earlier.
Area forecast discussion, Jun 29, 3:15 PM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 315 PM CDT MON JUN 29 1998 LTL TIME FOR DISC AS SVR WX NEARS CWA. EXTREME NSTABILITY... STEEP LAPSE RATES...CDFNT AND INCREASING MID LEVEL WNDS WILL PROVIDE FOR A GOOD CHANCE OF SVR WX. WITH HI DWPTS AND CORRESPONDING HI PW AND LO FFG VALUES...WL ISSUE FLASH FLOOD WATCH FOR TNGT FOR NRN 2/3RDS OF CWA. DRIER AND COOLER AIR TO ARRIVE LATE TNGT AND TUES WITH FWC GUID GENERALLY FOLLOWED.IFT INTO 2ND PD FFA. .EAX... FLASH FLOOD WATCH MO ZONES MOZ001>008-011>017-020>025-028>033-037>040-046 KS ZONES KSZ 102>105-025- DB
In the hours before
Special weather statement, Jun 29, 10:11 PM CDT, 12 minutes before
KSZ025-057-102>105-MOZ001>008-011>017-020>025-028>032-037>039- 043>045-300330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 1011 PM CDT MON JUN 29 1998 ...TORNADO AND FLASH FLOOD WATCH CANCELED FOR A LARGE PART OF NORTHWEST...NORTH AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME NORTHEAST KANSAS... THE TORNADO AND FLASH FLOOD WATCH IS NO LONGER IN EFFECT IN AN AREA FROM ROCKPORT IN ATCHISON COUNTY AND LANCASTER IN PUTNAM COUNTY MISSOURI...SOUTH TO A LINE RUNNING FROM MACON...MARSHALL... WARRENSBURG...HARRISONVILLE TO PAOLA KANSAS. THIS INCLUDES ALL OF EXTREME NORTHEAST KANSAS...NORTH OF LINN COUNTY KANSAS. THE THREAT OF ADDITIONAL SEVERE WEATHER AND FLOODING HAS DIMINISHED MARKEDLY SINCE 9:30 PM. SMITH
Local storm report, Jun 29, 10:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1013 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 5 E KIRKSVILLE MO TORNADO
06/29/98 ADAIR REPORT OF TORNADO 5 E
OF KIRKSVILLE FROM TV
STATIONLocal storm report, Jun 29, 10:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1013 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 5 E KIRKSVILLE MO TORNADO
06/29/98 ADAIR REPORT OF TORNADO 5 E
OF KIRKSVILLE FROM TV
STATIONSpecial weather statement, Jun 29, 10:18 PM CDT, 5 minutes before
KSZ060-MOZ033-040-046-053-054-300350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 1018 PM CDT MON JUN 29 1998 ...TORNADO WATCH REMAINS IN EFFECT FOR PART OF WEST CENTRAL AND CENTRAL MISSOURI... ...FLASH FLOOD WATCH CONTINUES UNTIL 4 AM FOR RANDOLPH...HOWARD AND COOPER COUNTIES IN CENTRAL MISSOURI... THE FOLLOWING COUNTIES REMAIN UNDER A TORNADO WATCH UNTIL 1 AM. THE COUNTIES ARE LINN...BATES...HENRY...COOPER...HOWARD AND RANDOLPH. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR RANDOLPH...HOWARD AND COOPER COUNTIES IN CENTRAL MISSOURI. STRONG STORMS CONTINUE TO MOVE THROUGH THESE COUNTIES AND WILL LIKELY PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS NEAR 40 MPH AND FREQUENT LIGHTNING. PERSONS IN THESE COUNTIES SHOULD STILL BE ON THE LOOKOUT FOR POTENTIAL HAZARDOUS WEATHER AND SEEK SHELTER IF NECESSARY. SMITH
Local storm report, Jun 29, 10:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCAFTION....
1023 PM 8 N MOUND CITY KS 1.75 INCH HAIL
06/29/98 LINNLocal storm report, Jun 29, 10:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCAFTION....
1023 PM 8 N MOUND CITY KS 1.75 INCH HAIL
06/29/98 LINNThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:18 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth, Wyandotte | 57 min |
| Jun 29, 7:55 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 50 min |
| Jun 29, 8:01 PM CDT | Tornado Warning | EAX | Johnson | 39 min |
| Jun 29, 8:21 PM CDT | Tornado Warning | EAX | Miami | 59 min |
| Jun 29, 8:45 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 45 min |
| Jun 29, 9:06 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.